Nebraska, 2022Damaging Winds in Nebraska, July 21, 2022
July 21, 2022 · NWS GLD · 3 events in 3 counties and zones
A cluster of thunderstorms developed over the Nebraska Panhandle and Northeast Colorado during the afternoon hours. These storms moved east-southeast into extreme Southwest Nebraska producing thunderstorm wind gusts up to 62 mph in Dundy, Hitchcock, and Red Willow counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of thunderstorms developed over the Nebraska Panhandle and Northeast Colorado during the afternoon hours. These storms moved east-southeast into extreme Southwest Nebraska producing thunderstorm wind gusts up to 62 mph in Dundy, Hitchcock, and Red Willow counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 21, 2:53 PM MST, 3 hours 57 minutes earlier.
Area forecast discussion, Jul 21, 2:53 PM MST, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
353 PM MDT Thu Jul 21 2022
.SHORT TERM...(This evening through Sunday)
Issued at 230 PM MDT Thu Jul 21 2022
Tonight...a disturbance embedded within northwest flow aloft reaches
our extreme southwest Nebraska around 00z, perhaps continuing
southeast this evening or dissipating. Primary hazard will be wind
gusts up to 70 mph or higher given current DCAPE values of 1800
J/KG. Low temperatures are expected to be in the lower 60s to lower
70s.
Friday-Friday night...a broad 591-594dam upper level ridge covers
the southern half of the country. There will be another chance for
showers and thunderstorms in the afternoon and evening hours as
another batch of moisture centered in the 700-500mb layer moves in
from the northwest. 850mb temperatures from the GFS/NAM/UKMET rise
another 3F to 8F supporting high temperatures in the middle 90s to
104 degrees. Heat index values of around 105 degrees are expected
from Red Willow county south through Gove counties east where a Heat
Advisory will be in effect. Low temperatures are expected to be in
the middle 60s to middle 70s.
Saturday-Saturday night...little change at 500mb compared to Friday.
850mb temperatures rise another 2F to 6F compared to Friday
supporting the NBM high temperatures ranging from the upper 90s to
110 degrees. Heat index values as high as 107 degrees are expected
in Graham county. A Heat Advisory is in effect from Dundy county to
Thomas and Gove counties east. Low temperatures are forecast to be
in the lower 60s to lower 70s. We'll have another chance for late
afternoon and evening thunderstorms as a wave moves through from the
west.
Sunday...not much change at 500mb. Cooler air is forecast to move
through the area with high temperatures in the upper 80s to upper
90s. There could be another chance for showers and thunderstorms as
monsoonal moisture moves in from the west and southwest during the
afternoon.
.LONG TERM...(Sunday through Wednesday)
Issued at 133 AM MDT Thu Jul 21 2022
High pressure with weak upper flow stretches across the southern
U.S. on Sunday with stronger westerly flow along the U.S./Canada
border that brings a diurnal convection induced short wave trough
off the central Rockies and across the central High Plains region
Sunday evening into Sunday night. The pattern over western Canada
and the Pacific Northwest amplifies on Monday and Tuesday with
the downstream flow forming a broad trough centered over the Great
Lakes region that brings a more northwesterly flow over the
central High Plains region. The upper flow continues to direct a
series of diurnal convection induced short waves off the Rockies
and across the central High Plains region through the middle of
the week.
At the surface, on Sunday and Monday, an area of high pressure
moves across the northern Plains into the upper midwest, keeping a
frontal boundary pushed up along the northern and central Rockies
that extends eastward across the Plains states through Wednesday
with a reinforcement of high pressure arriving mid week. That
front waffles in the vicinity of the forecast area through the
Long Term period due to the lack of strong systems moving through
the area. Therefore, cooler daytime highs in the 80s and 90s are
expected on Sunday following the passage of a cold front.
Temperatures warm slightly through Tuesday with a reinforcing
surface high pressure area moving across the High Plains bringing
high temperatures down into the 80s again on Wednesday.
With the front providing a surface focus and the daily waves
moving off the Rockies and across the central High Plains region,
will be a chance of thunderstorms mainly each afternoon and
evening across the forecast area.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 335 PM MDT Thu Jul 21 2022
GLD: VFR conditions will rule through the TAF period.. with
ceilings confined at/above 10,000 ft AGL. 15-20 knot southerly
winds will persist through the remainder of the afternoon..
decreasing to 7-13 knots overnight. A few thunderstorms cannot be
ruled out this evening.. mainly in eastern CO and southwest NE.
While storms are not anticipated to directly impact the GLD
terminal.. outflow emanating from upstream storms may result in
occasional gusty/erratic winds in the 00-04Z time frame.
MCK: Sub VFR conditions and gusty/erratic winds may impact the MCK
terminal late this aft/eve (00-05Z). Otherwise.. VFR conditions
will prevail. 10-15 knot S to ESE winds will prevail through the
evening, becoming light/variable overnight.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory from 3 PM to 8 PM CDT Friday for KSZ003-004-015-
016-029.
Heat Advisory from 1 PM to 8 PM CDT Saturday for KSZ002>004-
014>016-029.
CO...NONE.
NE...Heat Advisory from 3 PM to 8 PM CDT Friday for NEZ081.
Heat Advisory from noon MDT /1 PM CDT/ to 7 PM MDT /8 PM CDT/
Saturday for NEZ079>081.
&&
SHORT TERM...99
LONG TERM...LOCKHART
AVIATION...VINCENTHazardous weather outlook, Jul 21, 4:35 PM MST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
535 PM MDT Thu Jul 21 2022
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-222345-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
535 PM MDT Thu Jul 21 2022 /635 PM CDT Thu Jul 21 2022/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THROUGH TONIGHT...
Scattered thunderstorms are anticipated late this afternoon and
evening, mainly in southwest Nebraska and adjacent Kansas border
counties. Sudden and potentially damaging wind gusts up to 70 mph
and dangerous cloud to ground lightning are the primary hazards.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...
Scattered thunderstorms are anticipated Friday afternoon and
evening, generally east of a line from Parks, Nebraska to Oakley and
Quinter, Kansas. Sudden and potentially damaging wind gusts up to 70
mph and dangerous cloud to ground lightning are the primary hazards.
A Heat Advisory is in effect for portions of the area during the
afternoon and early evening hours on both Friday and Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any severe or significant weather
to the National Weather Service in Goodland via telephone or social
media.
Vincent
In the hours before
Local storm report, Jul 21, 1:24 PM MST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
224 PM MDT THU JUL 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM EXCESSIVE HEAT 8 NNW STRATTON 40.26N 101.28W
07/21/2022 M105 F HITCHCOCK NE MESONET
MESONET STATION DW2911 8 N STRATTON. T:
105F, TD: 57F.
&&Local storm report, Jul 21, 3:20 PM MST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
420 PM MDT THU JUL 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM EXCESSIVE HEAT 8 NNW STRATTON 40.26N 101.28W
07/21/2022 M105 F HITCHCOCK NE MESONET
MESONET STATION DW2911 8 N STRATTON.
&&Local storm report, Jul 21, 3:21 PM MST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
421 PM MDT THU JUL 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM EXCESSIVE HEAT 8 NNW STRATTON 40.26N 101.28W
07/21/2022 M105 F HITCHCOCK NE MESONET
CORRECTS PREVIOUS EXCESSIVE HEAT REPORT FROM
8 NNW STRATTON. MESONET STATION DW2911 8 N
STRATTON. TEMPERATURE 106, DEWPOINT 54.
&&Special weather statement, Jul 21, 3:33 PM MST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Goodland KS
533 PM CDT Thu Jul 21 2022
KSZ002-003-NEZ080-081-212330-
Rawlins KS-Decatur KS-Red Willow NE-Hitchcock NE-
533 PM CDT Thu Jul 21 2022
...A strong thunderstorm will impact portions of northeastern
Rawlins, northwestern Decatur, southwestern Red Willow and
southeastern Hitchcock Counties through 630 PM CDT...
At 533 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Herndon, or 13 miles northwest of Oberlin, moving
east at 5 mph.
HAZARD...Wind gusts up to 55 mph and dangerous cloud to ground
lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of northeastern
Rawlins, northwestern Decatur, southwestern Red Willow and
southeastern Hitchcock Counties, including the following locations...
Traer and Cedar Bluffs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3990 10093 4005 10093 4009 10054 3982 10054
TIME...MOT...LOC 2233Z 268DEG 5KT 3996 10072
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
VincentSpecial weather statement, Jul 21, 4:26 PM MST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Goodland KS
626 PM CDT Thu Jul 21 2022
KSZ002-003-220015-
Rawlins KS-Decatur KS-
626 PM CDT Thu Jul 21 2022
...A strong thunderstorm will impact portions of northeastern Rawlins
and northwestern Decatur Counties through 715 PM CDT...
At 625 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Herndon, or 11 miles northwest of Oberlin. This
storm was nearly stationary.
HAZARD...Wind gusts up to 55 mph, dangerous cloud to ground
lightning, and torrential rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of northeastern
Rawlins and northwestern Decatur Counties, including the following
locations... Traer and Cedar Bluffs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall with this storm may lead to localized flooding.
Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3983 10052 3983 10083 4000 10083 4000 10052
TIME...MOT...LOC 2325Z 269DEG 3KT 3994 10070
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
VincentSpecial weather statement, Jul 21, 6:15 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Goodland KS
715 PM MDT Thu Jul 21 2022
NEZ079-220200-
Dundy NE-
715 PM MDT Thu Jul 21 2022
...A strong thunderstorm will impact portions of northeastern Dundy
County through 800 PM MDT...
At 714 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Champion, or 9 miles southwest of Imperial, moving
east at 20 mph.
HAZARD...Wind gusts up to 55 mph, torrential rainfall, and dangerous
cloud to ground lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of northeastern Dundy
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall with this storm may lead to localized flooding.
Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4035 10133 4020 10133 4029 10187 4035 10194
TIME...MOT...LOC 0114Z 280DEG 17KT 4039 10172
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
VincentThunderstorm Wind, Dundy
- When
- July 21, 6:50 PM MST
- Where
- Dundy County, 15.63 mi NW of Max
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.308, -101.565
Estimated 50 to 60 mph wind gusts were observed as thunderstorms moved over northern Dundy County.
Thunderstorm Wind, Hitchcock
- When
- July 21, 8:14 PM CST
- Where
- Hitchcock County, 1.85 mi ENE of Swanson Lake
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.191, -101.068
Observed via Weather Underground station KNETRENT7 in Trenton, Nebraska.
Thunderstorm Wind, Red Willow
- When
- July 21, 8:37 PM CST
- Where
- Red Willow County, 0.61 mi WNW of (Mck)mc Cook Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.204, -100.590
Observed via McCook Airport station KMCK.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in New Mexico, July 21, 20223 deaths · $2.5 million · 2 events
- Excessive Heat in Nevada, July 21 to 22, 20223 deaths · 6 events
- Flash Flood and Hail in Alabama, July 21, 20222 deaths · 3 injured · 1 in hail · 30 events
- Hail and Damaging Winds in Maine, July 21, 20221 death · $355,000 · 1.5 in hail · 9 events
- Hail and Damaging Wind in North Dakota, July 21, 2022$2.1 million · 2.5 in hail · 23 events
- Hail and Damaging Winds in New Hampshire, July 21, 2022$157,000 · 1.75 in hail · 31 events
- Hail and Damaging Winds in Vermont, July 21, 2022$95,000 · 1.75 in hail · 29 events
- Hail and Damaging Winds in Massachusetts, July 21, 2022$151,000 · 1 in hail · 11 events
- Flash Flood and Damaging Winds in Tennessee, July 21, 2022$125,000 · 50 kt wind · 13 events
- Damaging Winds in Mississippi, July 21, 2022$96,000 · 50 kt wind · 15 events
- Excessive Heat and Heat in Tennessee, July 21 to 28, 202261 events
- Hail and Damaging Winds in West Virginia, July 21 to 23, 2022$36,000 · 60 kt wind · 28 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044810, 1044812, 1044811.